Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Invariance principles for spatial multitype Galton–Watson trees

Grégory Miermont

Full-text: Open access


We prove that critical multitype Galton–Watson trees converge after rescaling to the Brownian continuum random tree, under the hypothesis that the offspring distribution is irreducible and has finite covariance matrices. Our study relies on an ancestral decomposition for marked multitype trees, and an induction on the number of types. We then couple the genealogical structure with a spatial motion, whose step distribution may depend on the structure of the tree in a local way, and show that the resulting discrete spatial trees converge once suitably rescaled to the Brownian snake, under some moment assumptions.


Nous montrons que les arbres de Galton–Watson multitypes, dont les lois de reproduction sont irrductibles et de matrices de covariance finies, admettent pour limite d’chelle l’arbre continu brownien. La clef de notre tude est une dcomposition ancestrale pour les arbres multitypes marqus, et une mthode par rcurrence sur le nombre de types. Nous couplons ensuite la structure gnalogique avec des dplacements spaciaux, dont la loi de saut peut dpendre localement de la structure de l’arbre, et nous montrons que les arbres spatiaux obtenus convergent vers le serpent brownien, sous certaines hypothses de moments.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 44, Number 6 (2008), 1128-1161.

First available in Project Euclid: 21 November 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60F17: Functional limit theorems; invariance principles

Multitype Galton–Watson tree Discrete snake Invariance principle Brownian tree Brownian snake


Miermont, Grégory. Invariance principles for spatial multitype Galton–Watson trees. Ann. Inst. H. Poincaré Probab. Statist. 44 (2008), no. 6, 1128--1161. doi:10.1214/07-AIHP157.

Export citation


  • [1] D. J. Aldous. The continuum random tree. III. Ann. Probab. 21 (1993) 248–289.
  • [2] K. B. Athreya and P. E. Ney. Branching Processes. Springer, New York, 1972. (Die Grundlehren der mathematischen Wissenschaften, Band 196.)
  • [3] T. Duquesne. A limit theorem for the contour process of conditioned Galton–Watson trees. Ann. Probab. 31 (2003) 996–1027.
  • [4] T. Duquesne and J.-F. Le Gall. Random trees, Lévy processes and spatial branching processes. Astérisque 281 (2002) vi + 147.
  • [5] T. Duquesne and J.-F. Le Gall. Probabilistic and fractal aspects of Lévy trees. Probab. Theory Related Fields 131 (2005) 553–603.
  • [6] W. Feller. An Introduction to Probability Theory and Its Applications Vol. II, 2nd edition. Wiley, New York, 1971.
  • [7] T. E. Harris. The Theory of Branching Processes. Dover Phoenix Editions. Dover Publications Inc., Mineola, NY, 2002. (Corrected reprint of the 1963 original. Springer, Berlin)
  • [8] P. Jagers. General branching processes as Markov fields. Stochastic Process. Appl. 32 (1989) 183–212.
  • [9] S. Janson. Limit theorems for triangular urn schemes. Probab. Theory Related Fields 134 (2005) 417–452.
  • [10] S. Janson and J.-F. Marckert. Convergence of discrete snakes. J. Theoret. Probab. 18 (2005) 615–645.
  • [11] T. Kurtz, R. Lyons, R. Pemantle and Y. Peres. A conceptual proof of the Kesten–Stigum theorem for multi-type branching processes. In Classical and Modern Branching Processes (Minneapolis, MN, 1994) 181–185. IMA Vol. Math. Appl. 84. Springer, New York, 1997.
  • [12] J.-F. Le Gall. Spatial Branching Processes, Random Snakes and Partial Differential Equations. Birkhäuser, Basel, 1999.
  • [13] J.-F. Marckert and G. Miermont. Invariance principles for random bipartite planar maps. Ann. Probab. 35 (2007) 1642–1705.
  • [14] G. Miermont. An invariance principle for random planar maps. In Fourth Colloquium on Mathematics and Computer Sciences CMCS’06, Discrete Math. Theor. Comput. Sci. Proc., AG 39–58 (electronic). Nancy, 2006.
  • [15] V. V. Petrov. Limit Theorems of Probability Theory. The Clarendon Press Oxford University Press, New York, 1995.
  • [16] D. Revuz and M. Yor. Continuous Martingales and Brownian Motion, 3rd edition. Springer, Berlin, 1999.
  • [17] E. Seneta. Nonnegative Matrices and Markov Chains, 2nd edition. Springer, New York, 1981.
  • [18] D. W. Stroock. Probability Theory, an Analytic View. Cambridge Univ. Press, 1993.
  • [19] V. A. Vatutin and E. E. Dyakonova. The survival probability of a critical multitype Galton–Watson branching process. J. Math. Sci. (New York) 106 (2001) 2752–2759.
  • [20] L. M. Wu. Moderate deviations of dependent random variables related to CLT. Ann. Probab. 23 (1995) 420–445.